Antidepressants are totally different drugs from tranquilizers such as Valium.  Tranquilizers can be addictive in a number of people.  However, antidepressants, which are totally different, and which work totally differently, have been around for over 50 years, and addiction is not a problem with these medications.  Why certain substances can be addictive while others are not is still unknown.  However, as a general rule, substances which make us feel good within a short period of time after taking them are those which some people become addicted to.  Alcohols, marijuana, heroin, etc all fall into this category.  Tranquillisers make people feel relaxed and free of anxiety within half an hour to an hour of taking them, and a number of people become addicted to tranquillisers.

 

In contrast, antidepressant agents produce no obvious positive effects for days, and usually weeks, after starting them.  It is very unlikely that the human brain is going to become addicted to a substance which only produces a change some two to three weeks after starting that substance.

 

It is also important to keep in mind that antidepressants do nothing for people who are not suffering depression.  They are not “uppers”.  In many ways, antidepressants can be thought of as putting a plaster cast on a broken leg, in that antidepressants look for damaged chemistry within our brain and splint it until the chemistry knits itself together properly.  If you do not have damaged chemistry to be splinted, the antidepressants have nowhere to operate, just as you are not going to feel any better by putting a splint or a plaster cast on a leg that is not broken.

 

As part of the evidence that antidepressants are not addictive, you do not develop craving for the antidepressant medication if you forget to take it or stop taking it.  However, with some of the modern antidepressants which last a relatively short period of time in your body, it is a good idea to reduce the medication over a number of days, rather than abruptly, when it is time to stop the medication, as some people otherwise develop symptoms as if they have the flu’, or feel strange electic shock sensations or dizziness.

 

Important Disclaimer:  This site is medical information only, and is not to be taken as diagnosis, advice or treatment, which can only be decided by your own doctor.